×

A generalized geometric framework for constrained systems. (English) Zbl 0763.34001

A geometric framework for constrained dynamical systems of the form \(A(x)x'=F(x)\) is presented. The framework is used to describe a general type of first order differential equations on a manifold. In this paper these systems are called linearly constrained systems. A stabilization algorithm is devised and discussed in order to solve the equation of motion. The formalism includes the presymplectic and Lagrangian formalisms as well as higher order Lagrangians. In numerical analysis the system \(A(x)x'=F(x)\) is called a linearly implicit differential algebraic equation (DAE). The stabilization algorithm of this paper consists of the construction of a sequence of manifolds. This is very similar to the recent constructions of Rabier, Reich, and Rheinboldt developed in the numerical analysis literature of DAEs.

MSC:

34A09 Implicit ordinary differential equations, differential-algebraic equations
37J99 Dynamical aspects of finite-dimensional Hamiltonian and Lagrangian systems
70H05 Hamilton’s equations
PDFBibTeX XMLCite
Full Text: DOI

References:

[1] Abraham, R.; Marsden, J. E., Foundations of Mechanics (1978), Addison-Wesley: Addison-Wesley Reading
[2] Abraham, R.; Marsden, J. E.; Ratiu, T., Manifolds, Tensor Analysis, and Applications (1983), Addison-Wesley: Addison-Wesley Reading · Zbl 0875.58002
[3] Dynamical Systems III, (Arnol’d, V. I., Encyclopædia of Math. Sciences, 3 (1988), Springer: Springer Berlin)
[4] Batlle; Gomis, J.; Pons, J. M.; Román-Roy, N., Equivalence between the lagrangian and hamiltonian formalisms for constrained systems, J. Math. Phys., 27, 2953-2962 (1986) · Zbl 0613.70012
[5] Bergvelt, M. J.; de Kerf, E. A., The hamiltonian structure of Yang-Mills theories and instantons I, Physica A, 139, 101-124 (1986) · Zbl 0668.58015
[6] Bourbaki, N., Varietés Différéntielles et Analytiques (1983), Diffusion CCLS: Diffusion CCLS Paris · Zbl 0171.22004
[7] Campbell, S. L., Singular Systems of Differential Equations, Research Notes in Math., 40 (1980), Pitman: Pitman London · Zbl 0419.34007
[8] Cardin, F.; Zanzotto, G., On constrained mechanical systems: d’Alembert’s and Gauss’ principles, J. Math. Phys., 30, 1473-1479 (1989) · Zbl 0678.70018
[9] Cariñena, J. F.; López, C., The time-evolution operator for singular lagrangians, Lett. Math. Phys., 19, 203-210 (1987) · Zbl 0638.58009
[10] Cariñena, J. F.; López, C.; Martínez, E., Sections along a map applied to higher-order lagrangian mechanics, Acta Appl. Math. (1992), to appear
[11] Crampin, M.; Sarlet, W.; Cantrijn, F., Higher-order differential equations and higher-order lagrangian mechanics, Math. Proc. Camb. Phil. Soc., 99, 565-587 (1986) · Zbl 0609.58049
[12] Dieudonné, J., Élements d’analyse, Vol. 3 (1970), Gauthier-Villars: Gauthier-Villars Paris
[13] Dirac, P. A.M., Lectures on Quantum Mechanics (1964), Yechiva Univ: Yechiva Univ New York · Zbl 0141.44603
[14] Gotay, M. J.; Nester, J. M.; Hinds, G., Presymplectic manifolds and the Dirac-Bergmann theory of constraints, J. Math. Phys., 19, 2388-2399 (1978) · Zbl 0418.58010
[15] Gotay, M. J.; Nester, J. M., Presymplectic lagrangian systems I: The constraint algorithm and the equivalence theorem, Ann. Inst. H. Poincaré A, 30, 129-142 (1979) · Zbl 0414.58015
[16] Gotay, M. J.; Nester, J. M., Presymplectic lagrangian systems II: The second-order equation problem, Ann. Inst. H. Poincaré A, 32, 1-13 (1980) · Zbl 0453.58016
[17] Gràcia, X., Sistemes lligats: estudi geomètric i transformacions de simetria, Ph. D. Thesis (September 1991), Universitat de Barcelona
[18] Gràcia, X.; Pons, J. M., Guage transformations, Dirac’s conjecture and degrees of freedom for constrained systems, Ann. Phys., 187, 355-368 (1988), (N.Y.)
[19] Gràcia, X.; Pons, J. M., On an evolution operator connecting lagrangian and hamiltonian formalisms, Lett. Math. Phys., 17, 175-180 (1989) · Zbl 0689.58016
[20] Gràcia, X.; Pons, J. M., Constrained systems: a unified geometric approach, Int. J. Theor. Phys., 30, 511-516 (1991) · Zbl 0733.58014
[21] Gràcia, X.; Pons, J. M.; Román-Roy, N., Higher order lagrangian systems: geometric structures, dynamics, and constraints, J. Math. Phys., 32, 2744-2763 (1991) · Zbl 0778.58025
[22] Gràcia, X.; Pons, J. M.; Román-Roy, N., Higher order conditions for singular lagrangian dynamics, J. Phys. A: Math. Gen., 25, 1989-2004 (1992) · Zbl 0759.70015
[23] de León, M.; Rodrigues, P. R., Generalized Classical Mechanics and Field Theory, North-Holland Math. Studies, 112 (1985), Elsevier: Elsevier Amsterdam
[24] de León, M.; Rodrigues, P. R., Methods of Differential Geometry in Analytical Mechanics, North-Holland Math. Studies, 158 (1989), Elsevier: Elsevier Amsterdam · Zbl 0687.53001
[25] Libermann, P.; Marle, C.-M., Symplectic Geometry and Analytical Mechanics (1987), Reidel: Reidel Dordrecht
[26] Lichnerowicz, A., Varieté symplectique et dynamique associée à une sous-varieté, C. R. Acad. Sci. Paris A, 280, 523-527 (1975) · Zbl 0315.70016
[27] Marsden, J. E.; Weinstein, A., Reduction of symplectic manifolds with symmetry, Rep. Math. Phys., 5, 121-130 (1974) · Zbl 0327.58005
[28] Menzio, M. R.; Tulczyjew, W. M., Infinitesimal symplectic relations and generalized hamiltonian dynamics, Ann. Inst. Henri Poincaré A, 28, 349-367 (1978) · Zbl 0405.58029
[29] Muñoz-Lecanda, M. C., Hamiltonian systems with constraints: a geometric approach, Int. J. Theor. Phys., 28, 1405-1417 (1989) · Zbl 0697.58019
[30] Muñoz-Lecanda, M. C.; Román-Roy, N., Lagrangian theory for presymplectic systems, Ann. Inst. Henri Poincaré A (1992), to appear · Zbl 0760.58018
[31] Muñoz-Lecanda, M. C.; Román-Roy, N., Linear singular differential systems: a geometrical approach (1992), Universitat Politècnica de Catalunya, Preprint · Zbl 0760.58018
[32] Pons, J. M., New relations between hamiltonian and lagrangian constraints, J. Phys. A: Math. Gen., 21, 2705-2715 (1988) · Zbl 0658.70016
[33] Pons, J. M., Ostrogradski’s theorem for higher order singular lagrangians, Lett. Math. Phys., 17, 181-189 (1989) · Zbl 0688.70010
[34] Rheinboldt, W. C., Differential-algebraic systems as differential equations on manifolds, Math. Comp., 43, 473-482 (1984) · Zbl 0581.65058
[35] Saunders, D. J., The Geometry of Jet Bundles, London Mat. Soc. Lecture Note Series, 142 (1989), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0665.58002
[36] Skinner, R., First-order equations of motion for classical mechanics, J. Math. Phys., 24, 2581-2588 (1983) · Zbl 0532.70009
[37] Skinner, R.; Rusk, R., Generalized hamiltonian dynamics I: Formulation on \(T^∗\) QTQ, J. Math. Phys., 24, 2589-2594 (1983) · Zbl 0556.70012
[38] Śniatycki, J., Dirac brackets in geometric dynamics, Ann. Inst. H. Poincaré A, 20, 365-372 (1974) · Zbl 0295.70010
[39] Weber, R. W., Hamiltonian systems with constraints and their meaning in mechanics, Arch. Rat. Mech. Anal., 91, 309-335 (1985) · Zbl 0606.58024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.